South Dakota, 2011

Flooding in South Dakota, March 15 to 31, 2011

March 15 to 31, 2011 · NWS ABR · 17 events in 17 counties and zones

A deep and expansive snow pack across the area began to melt bringing many areas of flooding to central and northeast South Dakota from mid through late March. The flooding continued into April.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A deep and expansive snow pack across the area began to melt bringing many areas of flooding to central and northeast South Dakota from mid through late March. The flooding continued into April. Many roads along with countless acres of crop and pastureland were flooded. Roads, culverts, and bridges were damaged across the region. Several roads were washed out with many closed. Many homes were threatened with some surrounded by water. Many people had to use four-wheelers to get to their homes. A Presidential Disaster was declared for all of the counties do to the flooding damage. The damage estimates were from 4.5 to 5 million dollars for the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 15, 2:57 AM CST, 5 hours 3 minutes earlier.

Area forecast discussion, Mar 15, 2:57 AM CST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
357 AM CDT TUE MAR 15 2011

.SHORT TERM...THROUGH THURSDAY

BAND OF MID LEVEL FORCING HAVING A HARD TIME OVERCOMING DRY
SUBCLOUD LAYER...WITH CIGS AOA 6KFT. SYSTEM NOT EXPECTED TO
STRENGTHEN OR MOISTEN SIGNIFICANTLY THROUGH MID MORNING...SO WILL
STICK WITH LOW POP/SCT SHOWERS WORDING. SURFACE PATTERN WILL
REMAIN DISORGANIZED TODAY...LOW LEVEL WITH WARM ADVECTION MOVING
INTO WESTERN COUNTIES LATE IN THE DAY. MAX TEMPERATURE FORECAST A
BALANCE BETWEEN DEGREE/QUALITY OF SNOW COVER VS A WARM START THIS
AM COUPLED WITH AMPLE SUNSHINE. WARM ADVECTION CONTINUES THROUGH
WEDNESDAY...AS H85 TEMPERATURES PEAK AT +10 TO +12C THROUGH MID
DAY PRIOR TO TROF PASSAGE...WHICH WILL ALSO AID IN MIXING.
NOT SURPRISINGLY...GUIDANCE TEMPERATURES RANGE BETWEEN MID 40S
NORTHEAST TO LOW 70S SOUTHWEST...WHICH IS NOT OUT OF THE REALM OF
POSSIBILITIES GIVEN H85 TEMPERATURES UNDER IDEAL MIXING
CONDITIONS. WE DO HAVE TO CONTEND WITH ANOTHER WEAK WEATHER SYSTEM
MOVING THROUGH WEDNESDAY NIGHT/THURSDAY. REGIONAL BUFKIT PROFILES
ARE FAIRLY WARM WITH FAIRLY STEEP LAPSE RATES...SUGGESTING PTYPE
AS SCATTERED RAIN SHOWERS.

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY

FAIR MODEL AGREEMENT EXISTS EARLY THIS MORNING BETWEEN THE EXTENDED
MODEL SUITE. A DIFFUSE SHORT-WAVE TROUGH IS EXPECTED TO TRANSLATE THROUGH
THE NORTHERN PLAINS THURSDAY NIGHT. KEPT PRECIPITATION CHANCES IN
FOR THE WEST AND SOUTH THURSDAY NIGHT WITH THE ECMWF CONTINUING TO
SHOW A WEAK AREA OF ATMOSPHERIC FORCING MOVING THROUGH. HEIGHTS
RISE RAPIDLY OVER THE REGION FRIDAY AND WITH LITTLE SURFACE PRESSURE
GRADIENT TO SPEAK OF...QUITE THE TRANQUIL WEATHER DAY IS IN STORE
FOR ALL AREAS FRIDAY. MODELS CONTINUE TO STRUGGLE WITH THE EVOLUTION
OF A BROAD UPPER LEVEL LONG-WAVE TROUGH OVER THE WESTERN U.S. FOR
THE WEEKEND BUT ARE COMING MORE IN LINE WITH INCOMING JET STREAK
TIMING AND THE ASSOCIATED SURFACE LOW PLACEMENT IN THE LEE OF THE
ROCKIES. THE ECMWF HAS BEEN THE MORE CONSISTENT MODEL...BRINGING IN AN
AREA OF MODERATE RAIN TO EAST RIVER AREAS SUNDAY MORNING. GFS
JET TIMING IS SIMILAR BUT IT CONSOLIDATES THE SURFACE LOWS
INTO TWO DISTINCT LOCATIONS...ONE IN WESTERN NORTH DAKOTA AND THE OTHER
OVER NORTHWEST KANSAS...AND IS DRIER AS A RESULT. RAINFALL AMOUNTS
ASIDE...STRONG...WARM AND MOIST SOUTHEAST WINDS WILL INCREASE
SATURDAY AFTERNOON AND CONTINUE INTO SUNDAY. TEMPERATURES ARE
EXPECTED TO REMAIN ABOVE AVERAGE SATURDAY AND SUNDAY.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

AS A WEAK UPPER LEVEL TROUGH MOVES THROUGH THE REGION EARLY THIS MORNING...EXPECT
VFR CONDITIONS AT ALL TAF LOCATIONS WITH MID LEVEL CIGS. PATCHY
SFC FOG IS POSSIBLE AROUND SUNRISE IN WEST RIVER LOCATIONS THIS MORNING AS
CIGS GRADUALLY SHIFT EWD. LIGHT AND VARIABLE WIND WILL BECOME LIGHT
WESTERLY BY AROUND MID MORNING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...CONNELLY
LONG TERM...CHURCH
AVIATION...CHURCH

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Mar 15, 2:41 AM CST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
341 AM CDT TUE MAR 15 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-160845-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
341 AM CDT TUE MAR 15 2011 /241 AM MDT TUE MAR 15 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 flood. Local standard time, as filed.

Flood, Buffalo

When
March 15, 8:00 AM CST to March 31, 11:59 PM CST
Where
Buffalo County, 10.26 mi NNW of Ft Thompson to 10.55 mi W of Shelby
Cause
Heavy Rain / Snow Melt
Reported by
Newspaper
Coordinates
44.180, -99.530

Flood, Hughes

When
March 15, 8:00 AM CST to March 31, 11:59 PM CST
Where
Hughes County, 14.43 mi NW of Pierre to 1.48 mi WNW of Rousseau
Cause
Heavy Rain / Snow Melt
Reported by
Newspaper
Coordinates
44.540, -100.500

Flood, Sully

When
March 15, 8:00 AM CST to March 31, 11:59 PM CST
Where
Sully County, 4.82 mi NNW of Laurel to 17.49 mi SW of Fielder
Cause
Heavy Rain / Snow Melt
Reported by
Newspaper
Coordinates
44.880, -100.370

Flood, Potter

When
March 15, 8:00 AM CST to March 31, 11:59 PM CST
Where
Potter County, 20.26 mi NW of Gettysburg to 2.13 mi W of Gorman
Cause
Heavy Rain / Snow Melt
Reported by
Newspaper
Coordinates
45.230, -100.240

Flood, Hyde

When
March 15, 8:00 AM CST to March 31, 11:59 PM CST
Where
Hyde County, 25.86 mi N of Holabird to 24.58 mi W of Stephan
Cause
Heavy Rain / Snow Melt
Reported by
Newspaper
Coordinates
44.890, -99.660

Flood, Hand

When
March 15, 8:00 AM CST to March 31, 11:59 PM CST
Where
Hand County, 12.4 mi NW of Polo to 20.4 mi ENE of Polo
Cause
Heavy Rain / Snow Melt
Reported by
Newspaper
Coordinates
44.890, -99.300

Flood, Faulk

When
March 15, 8:00 AM CST to March 31, 11:59 PM CST
Where
Faulk County, 6.53 mi NW of Onaka to 11.32 mi N of Chelsea
Cause
Heavy Rain / Snow Melt
Reported by
Newspaper
Coordinates
45.250, -99.570

Flood, Edmunds

When
March 15, 8:00 AM CST to March 31, 11:59 PM CST
Where
Edmunds County, 9.78 mi N of Bowdle to 12.52 mi N of Mina
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
45.590, -99.700

Many county and township roads were flooded and damaged in Edmunds county including U.S. Highway 12. The flooding of U.S. Highway 12 severely affected the busy highway traffic. Several roads were also closed across the county.

Flood, Brown

When
March 15, 8:00 AM CST to March 31, 11:59 PM CST
Where
Brown County, 10.19 mi W of Winship to 10.34 mi ENE of Hecla
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
45.940, -98.730

Snowmelt flooding again affected much of Brown county this year, especially in northeast Brown county in the Claremont region. Many roads again went under water along with countless acres of farmland. Also, several creeks rose to near or above flood stage including the Moccasin and Foote creeks. The Maple River in northwest Brown county also went above flood stage for a couple days at the end of the month. The Maple River went above the flood stage of 10 feet to 11.7 feet and then back below flood stage from the 24th to the 26th.

Flood, Spink

When
March 15, 8:00 AM CST to March 31, 11:59 PM CST
Where
Spink County, 7.33 mi W of Mansfield to 11.27 mi NE of Conde
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
45.240, -98.720

Snowmelt flooding occurred across parts of Spink county flooding many roads along with agricultural and cropland. The Snake Creek from Redfield and south went above the flood stage of 11.5 feet on March 22nd rising to 17.5 feet on the March 24th. The creek continued to flood into April. Also, the rising Redfield Lake threatened four homes where sandbagging took place.

Flood, Marshall

When
March 15, 8:00 AM CST to March 31, 11:59 PM CST
Where
Marshall County, 8.17 mi W of Newark to 6.8 mi NNE of Veblen
Cause
Heavy Rain / Snow Melt
Property damage
$100,000
Reported by
Newspaper
Coordinates
45.930, -97.970

Snow melt brought flooding across much of Marshall county. Many roads along with crop and pastureland were flooded. The lake levels also rose across the county. In the early morning hours of March 18th, the creek northeast of Langford became blocked by snow and ice, causing water to run into Langford streets and the house basements. Some people had a couple of feet of water in their basements. The basements of at least two homes in Langford had collapsed. The water receded during the late afternoon.

Flood, Day

When
March 15, 8:00 AM CST to March 31, 11:59 PM CST
Where
Day County, 8.74 mi NW of Pierpont to 0.85 mi N of Grenville
Cause
Heavy Rain / Snow Melt
Reported by
Newspaper
Coordinates
45.580, -97.970

Flood, Clark

When
March 15, 8:00 AM CST to March 31, 11:59 PM CST
Where
Clark County, 10.8 mi WNW of Crocker to 3.99 mi NE of Bradley
Cause
Heavy Rain / Snow Melt
Reported by
Newspaper
Coordinates
45.150, -97.980

Flood, Roberts

When
March 15, 8:00 AM CST to March 31, 11:59 PM CST
Where
Roberts County, 5.85 mi NNW of Dahlberg to 1.19 mi WNW of White Rock
Cause
Heavy Rain / Snow Melt
Reported by
Newspaper
Coordinates
45.930, -97.220

Flood, Grant

When
March 15, 8:00 AM CST to March 31, 11:59 PM CST
Where
Grant County, 8.35 mi N of Hiland to 1.19 mi WNW of Marvin
Cause
Heavy Rain / Snow Melt
Reported by
Newspaper
Coordinates
45.300, -97.220

Flood, Codington

When
March 15, 8:00 AM CST to March 31, 11:59 PM CST
Where
Codington County, 4.93 mi NNW of Wallace to 4.59 mi NNE of South Shore
Cause
Heavy Rain / Snow Melt
Reported by
Newspaper
Coordinates
45.150, -97.490

Snowmelt flooding occurred across parts of Codington county including on Willow and Mud creeks for a short time at the end of the month. Crop and pastureland along with several roads were flooded from mid through late March. Lake Kampeska was also on the rise through the end of the month and beginning to threaten property.

Flood, Hamlin

When
March 15, 8:00 AM CST to March 31, 11:59 PM CST
Where
Hamlin County, 6.5 mi WNW of Hazel to 1.7 mi NE of Castlewood
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
44.790, -97.490

Snowmelt water caused the biggest issues for the people of Hamlin county with rising lake levels along with many roads, crop and pastureland flooded. The rising level on Lake Poinsett would eventually cause the most damage in the county in April. See storm data entry on April Hamlin county lakeshore flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293043, 293044, 293045, 293047, 293051, 293052, 293053, 293054, 293061, 293062, 293063, 293064, 293065, 293070, 293071, 293072, 293073.